Tennessee, 2009

Hail and Damaging Wind in Tennessee, June 2, 2009

June 2, 2009 · NWS MRX · 2 events in 2 counties and zones

A boundary across east Tennessee triggered isolated severe thunderstorms during the late afternoon hours. Storm reports contained both large hail and thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across east Tennessee triggered isolated severe thunderstorms during the late afternoon hours. Storm reports contained both large hail and thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 2, 2:35 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 2, 2:35 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT TUE JUN 2 2009

.SHORT TERM (TONIGHT AND WEDNESDAY)...UPPER RIDGE OVER AREA NOW...
BUT IN THE NEXT 24 HOURS THE RIDGE FLATTENS OUT WITH A MID-LEVEL
FLOW THAT HAS MUCH MORE OF A WESTERLY COMPONENT FOR WEDNESDAY.
ACROSS THE NORTHERN PARTS OF THE AREA...MID-LEVEL WIND SPEEDS WILL
BE PICKING UP AS WELL. WHAT THIS MEANS FOR WEDNESDAY IS THAT
CONVECTION THAT DEVELOPS OVER THE PLATEAU WILL HAVE A MUCH BETTER
CHANCE OF ADVECTING EASTWARD OVER THE VALLEY LOCATIONS. LOCATIONS IN
THE UPPER TENN VALLEY ARE GENERALLY STAYING OUT OF THE PATH OF
STORMS TODAY...AS THE SSW MID-LEVEL FLOW IS TRAINING THE CONVECTION
PARALLEL TO THE ORIENTATION OF THE HIGHER TERRAIN.

WITH INCREASING MID-LEVEL FLOW WEDNESDAY...STORMS SHOULD BE SLIGHTLY
ORGANIZED AND INDIVIDUAL CELLS WILL HAVE A LONGER LIFE...SO WOULD
EXPECT GREATER THAN OR EQUAL TO STORM INTENSITY FOR WEDNESDAY IN
COMPARISON TO TODAY. BETTER CHANCES FOR SEVERE STORM...ROUGHLY OVER
THE NORTHWESTERN HALF OF THE CWA. GUIDANCE TEMPS LOOK GOOD OVERALL.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS ARE IN GOOD
AGREEMENT THAT A COLD FRONT WILL SLOWLY MOVE INTO THE FORECAST AREA
ON WEDNESDAY NIGHT...WITH SCATTERED CONVECTION EXPECTED ALONG AND
AHEAD OF IT. A MODERATELY UNSTABLE AIR MASS IS PROGGED TO DEVELOP
ACROSS THE FORECAST AREA ON THURSDAY...RESULTING IN A BETTER
COVERAGE OF CONVECTION AND THE POSSIBILITY OF SEVERE STORMS. AN
UPPER-LEVEL TROUGH IS PROGGED TO DEEPEN OVER THE TN RIVER VALLEY ON
THURSDAY...WHICH WILL CREATE A SURFACE AREA OF LOW PRESSURE OVER THE
SOUTHEAST. THIS SURFACE LOW SHOULD SLOWLY MOVE ACROSS THE CAROLINAS
THURSDAY NIGHT INTO FRIDAY...SPREADING SOME MOISTURE ACROSS THE
FORECAST AREA INTO FRIDAY NIGHT. MODELS INDICATE THAT THE LOCAL AIR
MASS WILL BECOME FAIRLY STABLE BY FRIDAY BEHIND THE COLD FRONT...SO
WILL MENTION MAINLY SHOWERS WITH LITTLE OR NO THUNDER ON FRIDAY. A
HOT AND HUMID AIR MASS THEN RETURNS FOR THE WEEKEND INTO EARLY NEXT
WEEK...WITH ISOLATED DIURNAL CONVECTION POSSIBLE EACH DAY...MAINLY
AROUND THE HIGHER ELEVATIONS. AS FOR TEMPS...WILL TREND CLOSE TO THE
GFS GUIDANCE NUMBERS THROUGHOUT THE ENTIRE EXTENDED PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN    65  89  65  81  65 /  10  20  40  70  60
KNOXVILLE AIRPORT, TN      64  86  64  79  64 /  10  20  40  70  60
OAK RIDGE, TN              64  88  64  79  64 /  10  30  40  70  60
TRI CITIES AIRPORT, TN     59  84  61  77  61 /  10  40  40  70  60
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/DMG
Hazardous weather outlook, Jun 2, 2:20 AM EST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT TUE JUN 2 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EDT TUE JUN 2 2009 /220 AM CDT TUE JUN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY OVER THE HIGHER ELEVATION AREAS. A FEW OF
THESE MAY BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jun 2, 1:35 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT TUE JUN 2 2009

TNZ040-041-073-074-021930-
COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY
MOUNTAINS-
235 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE AND SEVIER
COUNTIES...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATLINBURG...MOVING NORTH AT 5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jun 2, 1:41 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT TUE JUN 2 2009

TNZ012-013-021945-
CAMPBELL-SCOTT-
241 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL AND SCOTT
COUNTIES...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ONEIDA...MOVING EAST AT 5
MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The radar

The Knoxville radar (KMRX), 98 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Unicoi

When
June 2, 4:27 PM EST
Where
Unicoi County, 1.31 mi ESE of Marbleton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.220, -82.310

Law enforcement personnel reported penny-size hail fell on Marbleton Road near Unicoi.

Thunderstorm Wind, Sullivan

When
June 2, 4:48 PM EST to 4:50 PM EST
Where
Sullivan County, 1.67 mi W of Piney Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.420, -82.330

Law enforcement reported one tree was downed by thunderstorm winds on Hemlock Road near Bluff City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172484, 172489.